Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 32, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 3, 2022, 7:47 PM EDT for 5 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2022, 7:47 PM EDT (23:47 UTC)
- Expired
- Sep 3, 2022, 10:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bullitt County, KY, Jefferson County, KY, Nelson County, KY, Shelby County, KY, Spencer County, KY
The radar
The Louisville radar (KLVX), 50 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1391 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted.
650
WGUS53 KLMK 032347
FFWLMK
KYC029-111-179-211-215-040245-
/O.NEW.KLMK.FF.W.0032.220903T2347Z-220904T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
747 PM EDT Sat Sep 3 2022
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Northeastern Bullitt County in central Kentucky...
Southeastern Jefferson County in central Kentucky...
Northern Nelson County in central Kentucky...
West Central Shelby County in central Kentucky...
Western Spencer County in central Kentucky...
* Until 1045 PM EDT.
* At 747 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mount Washington, Simpsonville, Whitfield, Routt, Crenshaw,
Wilsonville, Waterford, Elk Creek, Fisherville and Smithville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3825 8546 3824 8533 3822 8534 3817 8536
3817 8533 3808 8536 3795 8547 3796 8559
FLASH FLOOD...RADAR INDICATED
$$
CSG1 follow-up statement
358
WGUS73 KLMK 040242
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1042 PM EDT Sat Sep 3 2022
KYC029-111-179-211-215-040252-
/O.EXP.KLMK.FF.W.0032.000000T0000Z-220904T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bullitt KY-Jefferson KY-Nelson KY-Shelby KY-Spencer KY-
1042 PM EDT Sat Sep 3 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM EDT THIS EVENING FOR
NORTHEASTERN BULLITT, SOUTHEASTERN JEFFERSON, NORTHERN NELSON, WEST
CENTRAL SHELBY AND WESTERN SPENCER COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3825 8546 3824 8533 3822 8534 3817 8536
3817 8533 3808 8536 3795 8547 3796 8559
$$
EBWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 7:45 PM EDT, 2 minutes earlier.
Area forecast discussion, Sep 3, 7:45 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Louisville KY 745 PM EDT Sat Sep 3 2022 .Forecast Update... Issued at 745 PM EDT Sat Sep 3 2022 Showers with embedded convection continue to develop along remnant outflow boundaries from earlier in the day that continues to interact with a steady deep moist southerly flow that promotes backbuilding and training for heavy showers and thunderstorms. An axis oh high PWAT values range from 1.80" to 2.00" across the CWA promoting very high and efficient rainfall rates. With the loss of daytime heating, instability continues to weaken but current mesoscale analysis show CAPE values between 1500-2000 J/kg where we've seen a recent uptick in convection. Any convection will likely become more elevated as we go into the overnight hour and showers becoming more scattered. We continue to monitor flooding concerns from continual heavy localized rain as well as possible gusty winds from isolated storms. && .Short Term...(This evening through Sunday) Issued at 236 PM EDT Sat Sep 3 2022 Scattered storms have begun to blossom from northwest Alabama to western and southern Indiana as we destabilize this afternoon ahead of an upper trough to our west. While a few storms may produce locally gusty winds over the next few hours, locally heavy rains will be the main threat. While the storms are moving to the NNE, they are also tending to backbuild as they align with the deep low- mid level flow. With deep warm cloud depths and precipitable water values just shy of two inches, and training of cells (as has already been witnessed in Washington County, Indiana), local flooding issues may arise late this afternoon into the early evening hours. The convection is developing ahead of a long and slowly deepening upper trough reaching from the upper Great Lakes to the western Gulf coast. This trough will stay put during the short term with deep moisture continuing to stream into the region. As a result, widespread shower and scattered thunderstorm chances will continue through tonight and into Sunday. Shear and instability may be weaker tomorrow than today, keeping severe chances low, but once again locally heavy rain will be the main threat. Locations that receive torrential downpours this afternoon may be particularly vulnerable with any heavier storms Sunday. With the clouds and high humidity, diurnal temperature ranges will be small. Lows tonight will be in the upper 60s with highs tomorrow around 80. .Long Term...(Sunday night through Saturday) Issued at 245 PM EDT Sat Sep 3 2022 Sunday Night - Wednesday... The upper disturbance will continue to sit nearly stationary over the mid Mississippi River Valley through mid week. This feature will be situated between strong upper ridging over the western half of the CONUS, and another area of upper ridging off the Atlantic Coast. Our region will remain situated in the deep southerly flow between the trough axis just to our west and the ridge to our east, and given the strength of the two bookending upper ridges don't see much change to the pattern through mid week. The end result will be periods of slow moving showers and storms in a moist and meagerly unstable atmosphere. In fact, very little instability looks to survive past Sunday so will mainly be carrying shower chances with an outside shot at a few rumbles of thunder. The moist column will be a bigger concern by this time with PWAT values in the 1.7" - 2.0" range. Rainfall totals may also be adding up by this time, so the longer this pattern persists, the better chance for a few flooding concerns. Confidence is highest in the southern and eastern portions of the CWA seeing the most rainfall (between 1" - 3", locally higher) between Saturday and Wednesday. Will keep high pops in the likely to categorical range on Monday, peaking with max diurnal heating. Thereafter, will call for scattered to numerous showers each day through mid week. Temperatures look to run in the upper 70s and low 80s through mid week, a little more on the higher side of that range by then. These values will be a little below normal for this time of year, which is to be expected given the increased cloud cover and precipitation chances. Wednesday Night - Saturday... Confidence is lower going into the late week portion of the forecast. By this time, the upper disturbance will start to be displaced southward along the lower Mississippi River Valley, however deep southerly flow may remain over our region between the elongated trough axis and upper ridging to our east. This will continue to draw a deeper moisture component over our area from the Gulf, but the lack of notable triggering features may leave only diurnal heating as the main driver. Therefore, do have lower overall pops during this time. Will also have to watch a northern stream shortwave moving through the flow. If it makes it far enough south, it could enhance the moisture plume over our area and squeeze out more of a shower and storm threat late week. Something to watch. Highs by this time should continue to be in the lower 80s for most locations. && .Aviation...(00Z TAF Issuance) Issued at 730 PM EDT Sat Sep 3 2022 IMPACTS: Showers with heavy rain and embedded thunder will be scattered and at times produce MVFR to IFR flight categories. Under a very stagnant and moist airmass weather will continue to feature areas of showers with embedded thunder from time to time over the duration of the TAF period. Most will be VFR through the period but we have seen times where heavy rain associated with thunderstorms have brought IFR to MVFR flight categories and that is possible overnight into tomorrow. We may see the thunder threat diminish overnight but pick back up during the day tomorrow. Given the scattered nature of the activity with low confidence on when and where activity will develop went with mention of vicinity in the forecast. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...BTN Short Term...13 Long Term...BJS Aviation...BTN
Hazardous weather outlook, Sep 3, 3:34 PM EDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 334 PM EDT Sat Sep 3 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-041945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 334 PM EDT Sat Sep 3 2022 /234 PM CDT Sat Sep 3 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms will continue this evening. Heavy rainfall could lead to minor flooding in some areas. A few stronger storms capable of gusty winds and frequent lightning are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible each day, especially in the afternoon and evening hours. Heavy rainfall may lead to localized flooding, especially in areas that are repeatedly affected by thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters are invited to report any instances of flooding and gusty winds. GENERAL STORM MOTION OF THE DAY: Storms will move to the north-northeast at 15 to 20 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. 13/BJS
In the hours before
Local storm report, Sep 3, 6:19 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
619 PM EDT SAT SEP 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 2 NNE ROCKFIELD 36.93N 86.54W
09/03/2022 WARREN KY LAW ENFORCEMENT
IN THE WEATHER STONE SUBDIVISION TREES DOWN
KNOCKING DOWN POWER LINES.
&&
BTNLocal storm report, Sep 3, 6:22 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
622 PM EDT SAT SEP 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLASH FLOOD FRANKLIN 36.73N 86.58W
09/03/2022 SIMPSON KY 911 CALL CENTER
FLOODING ON N MAIN ST. IN FRANKLIN. THE ROAD
HAD TO BE CLOSED. TIME ESTIMATED FROM RADAR.
&&
BJSSpecial weather statement, Sep 3, 6:28 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
628 PM EDT Sat Sep 3 2022
INZ084-089-032300-
Crawford IN-Perry IN-
628 PM EDT Sat Sep 3 2022
...A strong thunderstorm will impact portions of central Crawford and
northeastern Perry Counties through 700 PM EDT/600 PM CDT/...
At 628 PM EDT/528 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of English, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
English.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3818 8659 3830 8665 3839 8648 3830 8640
3822 8638
TIME...MOT...LOC 2228Z 257DEG 10KT 3825 8658
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BJSSpecial weather statement, Sep 3, 6:32 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
632 PM EDT Sat Sep 3 2022
KYZ033-034-032300-
Shelby KY-Henry KY-
632 PM EDT Sat Sep 3 2022
...A strong thunderstorm will impact portions of north central Shelby
and south central Henry Counties through 700 PM EDT...
At 632 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Castle, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Shelby and south central Henry Counties, including the following
locations... Eminence, North Pleasureville, Bellview, Bethlehem and
Pleasureville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3827 8519 3830 8526 3843 8521 3840 8507
TIME...MOT...LOC 2232Z 204DEG 5KT 3835 8520
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CSGSpecial weather statement, Sep 3, 6:44 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
544 PM CDT Sat Sep 3 2022
INZ089-KYZ023-032315-
Perry IN-Hancock KY-
544 PM CDT Sat Sep 3 2022
...A strong thunderstorm will impact portions of western Perry and
northern Hancock Counties through 615 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tell City, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of western Perry and
northern Hancock Counties, including the following locations...
Petri, Ranger, Bristow, Celina, Adair, Lilly Dale, Fenn Haven, Terry,
Lewisport and Dodd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3794 8692 3799 8686 3800 8681 3802 8680
3800 8677 3803 8678 3803 8677 3804 8679
3806 8677 3808 8678 3810 8677 3811 8680
3814 8680 3822 8658 3809 8658 3791 8664
3792 8693
TIME...MOT...LOC 2244Z 238DEG 21KT 3804 8678
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BJSLocal storm report, Sep 3, 6:51 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
651 PM EDT SAT SEP 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 4 NE MANVILLE 38.82N 85.23W
09/03/2022 JEFFERSON IN EMERGENCY MNGR
JEFFERSON COUNTY EMERGENCY MANAGER REPORTS
HOMES WASHED AWAY ALONG EAST BRUSHY FORK
ROAD.
&&
CSGThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:24 PM EDT | Special Weather Statement | LMK | Logan | 36 min |
| Sep 3, 3:49 PM EDT | Special Weather Statement | LMK | Logan | 26 min |
| Sep 3, 3:58 PM EDT | Severe Thunderstorm Warning | LMK | Logan, Simpson | 32 min |
| Sep 3, 4:29 PM EDT | Special Weather Statement | LMK | Simpson | 31 min |
| Sep 3, 4:30 PM EDT | Areal Flood Advisory | LMK | Trimble | 3 hr |
| Sep 3, 4:36 PM EDT | Special Weather Statement | LMK | Warren | 24 min |
| Sep 3, 4:42 PM EDT | Areal Flood Advisory | LMK | Logan, Simpson, Warren | 19 min |
| Sep 3, 4:43 PM EDT | Severe Thunderstorm Warning | LMK | Butler, Warren | 32 min |
| Sep 3, 5:01 PM EDT | Flash Flood Warning | LMK | Logan, Simpson, Warren | 3 hr |
| Sep 3, 5:17 PM EDT | Areal Flood Advisory | LMK | Oldham, Trimble | 2 hr |
| Sep 3, 5:45 PM EDT | Flash Flood Warning | LMK | Oldham, Trimble | 3 hr |
| Sep 3, 6:12 PM EDT | Areal Flood Advisory | LMK | Henry, Trimble | 4 hr |
| Sep 3, 6:32 PM EDT | Special Weather Statement | LMK | Henry | 28 min |
| Sep 3, 6:55 PM EDT | Areal Flood Advisory | LMK | Henry, Shelby | 4 hr |
| Sep 3, 7:13 PM EDT | Areal Flood Advisory | LMK | Bullitt, Jefferson, Nelson, Shelby, Spencer | 34 min |
| Sep 3, 7:17 PM EDT | Areal Flood Advisory | LMK | Hancock | 88 min |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.